Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS Los Angeles, CA

August 12, 2012

NWS Los Angeles, CA issued this flash flood watch at Aug 12, 2012, 9:33 AM PDT. It took effect at Aug 12, 2012, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2012, 9:33 AM PDT (16:33 UTC)
In effect from
Aug 12, 2012, 12:00 PM PDT
Expired
Aug 12, 2012, 7:00 PM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WGUS66 KLOX 121633
FFALOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
933 AM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND ANTELOPE VALLEY THIS
AFTERNOON INTO EARLY EVENING...

.MOIST AND UNSTABLE CONDITIONS WILL BRING A CHANCE OF THUNDERSTORMS
TO THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA THIS AFTERNOON
INTO EARLY EVENING. DUE TO THE LIGHT WINDS IN THE UPPER
ATMOSPHERE TODAY...STORMS WILL BE SLOW MOVING...INCREASING THE
POTENTIAL FOR HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING. THE
GREATEST PROBABILITY OF FLASH FLOODING IN OUR FORECAST AREA WILL
BE THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS
THE ANTELOPE VALLEY.

CAZ053-054-059-130200-
/O.NEW.KLOX.FF.A.0002.120812T1900Z-120813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
933 AM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO 7 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...ANTELOPE VALLEY...LOS ANGELES 
  COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE AND VENTURA 
  COUNTY MOUNTAINS. 

* FROM NOON TODAY TO 7 PM PDT THIS EVENING

* MONSOON MOISTURE COMBINED WITH LIGHT UPPER LEVEL WINDS WILL
  BRING THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS CAPABLE OF
  PRODUCING HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING.


* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND
  LOW LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

GOMBERG
1 follow-up statement
304 
WGUS66 KLOX 130156
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
656 PM PDT SUN AUG 12 2012

CAZ053-054-059-130300-
/O.EXP.KLOX.FF.A.0002.000000T0000Z-120813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
656 PM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES AND THE ANTELOPE VALLEY WILL EXPIRE AT 7 PM PDT THIS
EVENING.

THE SHOWERS AND THUNDERSTORMS THAT AFFECTED THE AREA THIS
AFTERNOON HAVE DISSIPATED. WITH THE LOSS OF DAYTIME HEATING...THE
THREAT OF ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN HAS ENDED. AS A
RESULT...THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE.

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 4:45 AM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 4:45 AM PDT, 4 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
445 AM PDT SUN AUG 12 2012

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

TEMPERATURES WILL BE A FEW DEGREES COOLER TODAY...BUT WILL REMAIN
ABOVE NORMAL. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY TODAY AND
MONDAY DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL SLOWLY
COOL DURING THE WEEK BUT INLAND TEMPERATURES WILL LIKELY REMAIN
ABOVE NORMAL.

&&

.SHORT TERM (TODAY-TUE)...
HARD TO FIND MANY DIFFERENCES FROM YESTERDAY TO TODAY. HGTS AND
THKNS ARE ABOUT THE SAME. GRADIENTS ARE WEAKER TO KDAG BUT STRONGER
TO KBFL. THERE IS LESS MOISTURE SO THE HEAT INDEXES WILL BE A LITTLE
LOWER AND THERE WILL BE A LITTLE LESS IN THE WAY OF TSTMS...BUT
THERE STILL WILL BE A FEW TSTMS TODAY MOSTLY LIKELY OVER THE ERN SAN
GABRIELS. THERE DOES SEEM TO BE A LITTLE MORE MOISTURE OVER THE SLO
INTERIOR AND ADDED A SLGT CHC OF TSTMS THERE. THE WINDS ARE VERY
WEAK OVER THE MTNS TODAY AND IF A STRONG ENOUGH TSTM FORMS IT WILL
MOVE SLOWLY WHICH WILL INCREASE THE FLASH FLOODING RISK. BUMPED
TEMPS UP CLOSER TO YDYS VALUES FOR TODAY. A FEW OF THE HOTTEST AREAS
WILL TOUCH HEAT WARNING CRITERIA TODAY BUT IT WILL NOT BE
WIDESPREAD...STILL PEOPLE OUTSIDE WILL NEED TO BE CAREFUL WITH THE
AFFECTS OF THE HEAT.

THE MUCH ADVERTISED TROF SLATED TO ARRIVE MONDAY IS LOOKING WEAKER
AND WEAKER. IT WILL LIKELY HAVE MUCH LESS EFFECT ON THE WEATHER THAN
PREVIOUSLY THOUGHT. H5 VALUES REMAIN NEAR 591 DM AND ONSHORE TRENDS
ARE LESS THAN 1 MB. MONSOON FLOW IS WEAKER BUT DEFINITELY NOT GONE.
ALL AND ALL NOT MUCH CHANGE FOR TODAY. BUMPED TEMPS UP AND ADDED A
SLIGHT CHC OF TSTMS FOR THE ERN PORTIONS OF THE L.A. MTNS AND AV.

BY TUESDAY THE UPPER HIGH WILL SIT OVER AZ AND THE WEAK CUT OFF LOW
WILL BE DRIFTING 300 MILES WEST OF KSFO. 591 HGTS OVERHEAD WILL KEEP
THE INTERIOR WARM. A LITTLE BETTER ONSHORE PUSH WILL COOL THE COAST
AND MAYBE THE COASTAL VLYS A LITTLE MORE. THE MONSOON FLOW SHUTS OFF
AND THE MTNS SHOULD STAY TSTM FREE.

.LONG TERM (WED-SAT)...
BOTH THE EC AND THE GFS AGREE THAT WED AND THU WILL LOOK A LOT LIKE
TUESDAY WITH WITH THE 593 DM UPPER HIGH OVER AZ AND A WEAK CUT OFF
LOW DRIFTING A COUPLE HUNDRED MILES WEST OF KSFO. THE MONSOON DOOR
REMAINS CLOSED. THE HGTS REMAIN QUITE HIGH AND EXPECT THE HEAT TO
CONTINUE ACROSS THE INTERIOR. THE VLYS AND THE COASTS WILL BE A
LITTLE COOLER BUT LIKELY WILL REMAIN SLIGHTLY ABOVE NORMAL.

ON FRIDAY THE UPPER LOW OPENS UP AND MOVES ACROSS THE AREA. THIS
WILL FINALLY USHER IN A COOL DOWN WITH LOWER HGTS...BETTER ONSHORE
FLOW AND A SOME MARINE LAYER CLOUDS ACROSS THE COASTS. MAX TEMPS
SHOULD DROP TO NEAR NORMAL AT THIS TIME.

&&

.AVIATION...12/1145Z

N OF POINT CONCEPTION...MODERATE CONFIDENCE WITH 12Z TAFS. 30
PERCENT CHANCE THAT HIGH CLOUDS COULD SCOUR OUT LIFR/IFR CIGS AN
HOUR TWO BEFORE 16Z. EXPECT SIMILAR STRATUS PATTERN ONCE AGAIN
TONIGHT INTO MONDAY MORNING. 10 PERCENT CHANCE FOR LIFR/IFR CIGS TO
AFFECT KPRB THIS MORNING.

S OF POINT CONCEPTION...MODERATE TO HIGH CONFIDENCE WITH 12Z TAFS.
HIGH CONFIDENCE FOR INLAND TAFS. 30 PERCENT CHANCE FOR LIFR CIGS TO
AFFECT LA/VTU COASTAL TAF SITES AFTER 08Z MONDAY MORNING.

KLAX...HI CONFIDENCE IN THE CAVU TAF.

KBUR...HI CONFIDENCE IN THE CAVU TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...RORKE
AVIATION...KAPLAN
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 12, 6:00 AM PDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN AUG 12 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

TEMPERATURES WILL BE WELL ABOVE NORMAL TODAY. PEOPLE AWAY FROM THE
COAST SHOULD TAKE ALL HEAT RELATED CAUTIONS WHEN OUTSIDE. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AS WELL AS THE
CUYAMA VALLEY AND THE CARRIZO PLAIN.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

TEMPERATURES WILL CONTINUE ABOVE NORMAL THROUGH THE END OF THE
WEEK. PEOPLE AWAY FROM THE COAST SHOULD TAKE ALL HEAT RELATED
CAUTIONS WHEN OUTSIDE. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE L.A. MOUNTAINS AND ANTELOPE VALLEY MONDAY
AFTERNOON AND EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Aug 12, 4:50 AM PDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
450 AM PDT SUN AUG 12 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-130330-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
450 AM PDT SUN AUG 12 2012

...HOT TEMPERATURES AGAIN ACROSS INLAND PORTIONS OF SOUTHWESTERN
CALIFORNIA TODAY WITH SLIGHT COOLING NEXT WEEK...

A HOT AIR MASS REMAINS IN PLACE OVER SOUTHERN CALIFORNIA DUE TO
STRONG HIGH PRESSURE OVER THE SOUTHWESTERN UNITED STATES.
TEMPERATURES WILL ONLY BE FRACTIONALLY COOLER TODAY...BUT IT WILL BE
A LITTLE DRIER.HIGHS WILL STILL BE WELL ABOVE 100 DEGREES ACROSS
MANY INLAND AREAS. THE WARMEST LOCATIONS WILL BE IN THE WESTERN SAN
FERNANDO VALLEY...SANTA CLARITA VALLEY...OJAI VALLEY AND INTERIOR
PORTIONS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES WHERE HIGHS
BETWEEN 100 AND 107 DEGREES ARE EXPECTED. HIGHS IN THE ANTELOPE
VALLEY SHOULD REACH UP TO 108 DEGREES...WHILE HIGHS IN THE LOWER
MOUNTAIN ELEVATIONS WILL BE FROM THE UPPER 90S TO 103 DEGREES. THE
REMAINDER OF THE VALLEYS OF VENTURA AND LOS ANGELES COUNTIES WILL
TOP OUT BETWEEN 90 AND 102 DEGREES. OVERNIGHT LOW TEMPERATURES WILL
ALSO BE WARMER THAN USUAL...RANGING FROM THE MID TO UPPER 60S IN THE
VALLEYS TO THE 70S TO NEAR 80 IN THE FOOTHILLS AND ANTELOPE VALLEY.

TEMPERATURES WILL BE COOLER FOR COASTAL AREAS...ALTHOUGH INLAND
PORTIONS OF THE COASTAL PLAIN SHOULD REACH NEAR 90 DEGREES. BEACHES
WILL BE MUCH COOLER...MOSTLY IN THE 70S.

ON MONDAY A VERY SLIGHT COOLING TREND WILL START BUT BOTH MAXIMUM
AND MINIMUM TEMPERATURES AWAY FROM THE COAST WILL REMAIN ABOVE
NORMAL THROUGH THURSDAY.

THERE WILL ALSO BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS TODAY FOR THE MOUNTAINS...THE ANTELOPE VALLEY...THE
CUYAMA VALLEY AND THE CARRIZO PLAIN. THE THUNDERSTORM THREAT WILL
DIMINISH MONDAY WITH A SLIGHT CHANCE OF CONVECTION OVER THE EASTERN
PORTION OF THE L.A. MOUNTAINS AND THE ANTELOPE VALLEY. ANY
THUNDERSTORMS THAT DEVELOP WOULD BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...GUSTY WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
POSSIBLY SMALL HAIL.

PERSONS PLANNING TO BE OUTDOORS THROUGH SUNDAY SHOULD PRACTICE HEAT
SAFETY TIPS. KEEP YOUR BODY HYDRATED WITH PLENTY OF WATER AND AVOID
STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY.

SIRARD/ASR

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.